Touch Points

Because I did not recover from the dose of Taxol last week, no-go on Chemo this week.

After every chemo, there is supposed to be some recovery that includes feelings that are reminiscent of humanness. Remember the bathroom floor situation from a few days ago?  Uh, not so human. So unhuman, in fact, that my loyal Buzz couldn’t even hang with me.

Hangdog. I know, Buzz. I know.

So, the HOTY (a/k/a Husband of The Year) and I had a long talk with my Oncologist about where we go from here.

My Oncologist came up with a proposition:  one more dose of Taxol with as much hydration (to offset the side effects) as possible.

I looked at him with glassy eyes and a blank stare. Emotionless. Neither happy nor sad.  No longer mad. Repeat: Emotionless.

Perhaps I was emotionless because I was so F-bomb nauseous that I couldn’t extract an emotion.  Or perhaps I was emotionless because I realized that this was about objectivity, not subjectivity.

Back to the discussion. We asked about the cost/benefit analysis of this dose.

There is no mathematical answer to determine the marginal benefit of the dose, he said.

The closer to the end of the plan the less likely any more chemo makes a real difference, he said.

There are not enough subtraction studies (i.e., research related to reducing the number of doses of chemo given) demonstrating the outcome, he said.

The reason for making the effort to explore the possibility of doing more Taxol is because of my (young!) age.  However, there is no definitive conclusion that Taxol is (or isn’t) going to make a significant difference, he said.

In a nutshell, I have now entered a space in which the marginal benefit of chemo cannot be measured.

The point at which we do no harm, he said.

Hearing this was a watershed moment for me in which I realized that more chemo is not necessarily better.  Sometimes, more chemo is just that: more chemo. And chemo, by the way (in case you’ve missed it), is toxic.

This reminds me of Tony Duquette who said, “More is More.”

More is More by Tony Duquette

Speaking of More is More….MORE side effects from last week’s chemo:  Neuropathy (dysfunction of one or more peripheral nerves) so bad that I cannot feel any of my 10 fingertips or toe-tips (is that a word?). The best way I can describe the feeling (or lack thereof) is it is as if I have put my fingers and toes into bowls of ice…for about 3 hours. And they stay frozen. Taking a shower actually hurts them. Thank you, Taxol.

Back to our dialogue. My Oncologist said that while there is no data supporting it, after all of these years, he can look at a patient, see the blank stare and just know. It’s the stare that says, “When does the war end and when is the camp liberated?”

Apparently the stare that I gave him earlier was that stare.

So, of course the HOTY and I  traveled down the path of “How do we know if we’re making the right decision? If I don’t get the last doses of Taxol in, will FBC come back?  If so, when? Where?”  (All said, by the way, with a lot of exclamation marks embedded in the questions!!!!!!!!!)

My Oncologist gave one succinct, comprehensive answer to all of these questions (which also happened to be the most calming and inspirational thing he could have said to me!):

You do what you can do and then you don’t look back. Ever. There was a chance that you were cured the day we met (after my surgery). We are going to be confident that I am cured as a result of all of the chemo that I have done.

This is yet another reminder of me to focus on what I HAVE done (NOT what I haven’t done).  Here’s what I HAVE done:

  • 4 rounds of TAC (Taxotere, Adriamycin and Cytoxan)
  • 1 round of AC (Adriamycin and Cytoxan)
  • 1 round of Taxol

That’s some heavy duty, serious, kick-arse (an Irish term) chemotherapy.

OK, so back to the original question:  Where do we go from here?

  1. We will meet again next week to see how this week has fares (so far, I’m still as nauseous as I was this time last week with the added touch of touchlessness).
  2. Do a CT scan and tattooing in preparation for radiation (that will be another post because my head is spinning at this point. Is yours?). Can you imagine that I went through my entire childhood, adolescence, and young adulthood without a tat and NOW I get one.  Come ON.

In the meantime, I have corroborated everything with another Oncologist.  Second opinions, by the way, are an absolute necessity when making decisions on this scale.  Any physician who is threatened by a second opinion should, by the way, give you pause.  Actually, I would FIRST give a lecture on collaboration and THEN run the other direction if any of my doctors was threatened by a second opinion. It’s so NOT how I roll.

We have one sandbox (a/k/a ME!) and we all play nice in/with it!  (Did I actually just compare myself to a sandbox? FFS.)

The Silver Lined doctors are the ones who are focused on YOU, the patient. No ego. No arrogance. All support. All collaboration. All advocacy…for YOU!

Too many people miss the silver lining because they’re expecting gold.

~Maurice Setter

 

Leave a comment

Comments

  1. Amy Williamson says

    I only had 4 treatments of Taxol and after each one I became very sick. When the Taxol would start, I felt like my throat was closing in. I developed a nasty cough for a month. After my last Taxol treatment, my doctor thought I had developed pneumonia and had a chest x-ray done. My lungs were clear. I stopped my chemo after that. My doctor said he would like me to continue after my surgery. My surgery was June 6 and the pathology report shows that I am cancer free! No more chemo for me! I start my radiation next week. I am hearing that more and more people are having problems with Taxol!

  2. says

    Chemo sucks. There's nothing good about it. And after it's all done, and they say "Well…..we really can't say if it will ever come back," it's just the most mind blowing thing to hear.

    However. Once you start to recover and get your body, mind and soul back, you will recover and you will be fine. My last chemo was August 20, 2010 and there are days now, that I don't even think about FBC.

    Best, Claudia

  3. Susan says

    Hollye, of all your explanations of what each day has brought, this is the best. I have learned a lot from you. Best, and love.

  4. diane says

    Hi Hollye, to say again that I can relate is an understatement. A little over a year ago when I started chemo again with 3 drugs, one being a platin, I went 4 rounds and hit the wall again. I called my oncologist and said if I had to do the 2 remaining rounds I wanted to do them after the first of the year so I could attempt to enjoy the holidays…her answer? No data that shows going 6 rounds is any more effective than the 4, so we stopped at the 4. Lying on the floor, not being able to work, feeling mentally like giving up, I wasn't going to do it. Thats when the quality of life issue became the only issue for me. In 2006, if my oncologist told me I had to add another round, I would have said no, not worth it. Even tho I live with cancer now, equating it to a chronic disease, I never second guessed my decision. You have been bombarded with side-effects I never had…whatever decision you make with HOTY is the right one based on your knowledge and your team's.
    Keep those SL's coming and consider adding a pig to your family!!!! Or the little donkeys…so adorable!
    xoxo

  5. Diane Immethun says

    Hi Hollye. I had a horrid reaction to chemo too. Gosh, who wouldn't, but it sounds like you're super sensitive. When I couldn't take the abuse anymore my oncologist gave me a 50% dose and then I gradually, weekly, increased my dose, 75%, 90%, and then had the 100% just for good measure in the end. Just a thought….to chemo or not to chemo, that is the question. Best, Diane

  6. Jools says

    Thank you for all the sharing. There is so much wisdom in every single post. And generosity. You are truly a beautiful person- inside and out. Please feel better soon.
    And beat that feck feck feckity fecking BC into oblivion. (Just a couple more Irish swear words for you)

  7. Kim says

    Sounds very good Hollye. I read your booby report from November 12 and it's so uplifting! I also had one lymph node involved (stage 3a colon cancer) and I'm doing just fine. CT's, colonoscopies and blood all clear for 2 years now. Neuropathy was one of my worst side effects (aside from nausea et al) but it slowly and completely disappeared by 18 months post chemo. I know that every case is different, but there are some threads that bind and I hope this helps in some small way today.
    Kim